Tornadoes · United States · Tennessee · 2008

EF1 tornado, Shiloh to Cumberland Hgts, Tennessee, May 2, 2008

From Shiloh to Cumberland Hgts, this EF1 tornado ran 0.2 miles across Montgomery County on May 2, 2008, touching down at 12:00 AM CDT and reaching 30 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 2, 2008
Touchdown
12:00 AM CDT (05:00 UTC)
Lifted
12:01 AM CDT (05:01 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.3 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Montgomery County
Touchdown point
36.389, -87.529
Lift-off point
36.392, -87.528
Record number
0805022300-01

What the Weather Service recorded

Isolated severe weather activity started in the western part of Middle Tennessee Friday evening. The activity became tornadic early Saturday morning on May 3.

The tornado struck at 3675 Possum Hollow Rd. The tornado snapped trees, and the trees were lying in different directions. Two very large trees were uprooted behind the house.

A mobile home was tore apart at 4160 Tarsus Road in Palmyra, TN. The mobile home was blown off its base and hurled across the road. Trees were snapped.

The tornado rolled a mobile home across the road on Harris Circle. Numerous trees were snapped. There were 3 minor injuries from folks inside the mobile home.

A pavilion was destroyed at the Montgomery County Fairgrounds, which is about 2 miles south-southwest of downtown Clarksville. Telephone poles were snapped in half. A wooden utility pole was leaning. ||There was damage to the bleachers at the fairgrounds. ||Fairground bleachers were deemed unsafe and closed by Clarksville Park and Recreation officials.||Fencing was blown away along the top bleachers. ||Clarksville Park and Recreation officials said that there were cracks in the bleacher's cinder block supports. They also found that portions of the structure had moved at least 2 inches by the tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at May 2, 10:11 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 2, 10:11 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1011 PM CDT FRI MAY 2 2008

.UPDATE...
TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF THE MID STATE...
EXCLUDING ONLY THE CUMBERLAND PLATEAU REGION. EARLIER THIS EVENING
IN WESTERN TENNESSEE AND NORTHERN MISSISSIPPI NUMEROUS REPORTS OF
TORNADOES WERE RECEIVED. CURRENTLY MOST OF THE STRONGER ACTIVITY
WAS STILL TO OUR WEST EXTENDING FROM A LINE JUST WEST OF THE
TENNESSEE RIVER NEAR STEWART COUNTY TO NEAR MEMPHIS TENNESSEE.
OVER THE MID STATE THE PAST FEW HOURS STORM ACTIVITY HAS BEEN
DECREASING IN INTENSITY. HOWEVER...THE MAIN LINE OF THUNDERSTORMS
OVER WESTERN TENNESSEE WILL MOVE THROUGH THE MID STATE LATER
TONIGHT. THE CURRENT WATCH WILL CONTINUE UNTIL MIDNIGHT AND AS
THE STORM ACTIVITY TO OUR WEST APPROACHES THE MID STATE...THE WATCH
MAY BE EXTENDED. NO UPDATES UNTIL NEAR MIDNIGHT TO UPDATE MIDNIGHT TIMING
WORDING IN THE FIRST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT FRI MAY 2 2008/

SHORT TERM...(THRU SUN NITE)
CURRENT...MORE CONVECTION THAN EXPECTED TODAY AS H5 IMPULSES MOVE
NE ACROSS AREA. SOME SMALL HAIL REPORTED. TEMPS IN UPPER 60S TO
LOWER 70S.

CONVECTION NOW SHOWING UP OVER WRN TN (WITH NUMEROUS SEVERE INCLUDING
TORNADO) COULD MAKE ITS WAY INTO FAR W THIS EVE...BUT EXPECT MAIN
SQLLN TONITE NW PORTIONS AROUND 06Z...BNA (AND MOST LIKELY WEAKENING)
AROUND 08Z OR 09Z...AND APPROACHING PLATEAU 12Z. SPC HAS SLITE
RISK ALL BUT PLATEAU AND ADJACENT COUNTIES AND HAVE ACCEPTED. MAIN
RISK WILL BE DAMAGING WINDS AND HAIL BUT ISOLATED TORNADOES NOT
OUT OF QUESTION.

SPC HAS GONE WITH SLITE RISK ALL BUT NW SECTIONS FOR TOMORROW
AFTERNOON WITH MAIN FRONT. HAVE ACCEPTED THIS AS WELL...BUT
MIDNITE SHIFT CAN ADDRESS FOR ZONE INCLUSION.

AFTER FRONT...ANOTHER GOOD COOL-DOWN WITH LOTS OF CLEAR SKIES SUN
AND SUN NITE.

LONG TERM...
CLEAR SKIES AND FAIRLY COOL (ESPECIALLY AT NITE) MON INTO TUE WITH
SOME WEAK RETURN FLOW BY TUE. TUE NITE AND WED SOME WAA CONVECTION
POSSIBLE...THAN A SOUTHERN STREAM SYSTEM COULD MOVE ACROSS THU
INTO THU NITE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, May 2, 10:38 AM CDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1038 AM CDT FRI MAY 2 2008

TNZ005>009-022>030-056>062-075-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY-
HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-
LAWRENCE-GILES-
1038 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT MAY BRING A ROUND OF SEVERE WEATHER TO MIDDLE
TENNESSEE TONIGHT. A LINE OF THUNDERSTORMS WILL MOVE EAST INTO
WEST MIDDLE TENNESSEE AROUND MIDNIGHT...AND INTO THE METRO NASHVILLE
LATE. THE MAIN WEATHER HAZARDS WILL BE LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ANOTHER CHANCE FOR SEVERE WEATHER SATURDAY AFTERNOON
WHEN THE MAIN FRONT PUSHES THROUGH. THIS WILL LIKLEY NOT BE A
PROBLE FOR THE NORTHWEST SECTIONS. AGAIN...LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TNZ010-011-031>034-063>066-077>080-031030-
CLAY-PICKETT-JACKSON-PUTNAM-OVERTON-FENTRESS-CANNON-DEKALB-WHITE-
CUMBERLAND-COFFEE-WARREN-GRUNDY-VAN BUREN-
1038 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR SEVERE WEATHER SATURDAY AFTERNOON WHEN
THE MAIN FRONT PUSHES THROUGH. AGAIN...LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

In the hours before

Special weather statement, May 2, 7:24 PM CDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
724 PM CDT FRI MAY 2 2008

TNZ059-062-030130-
RUTHERFORD-WILLIAMSON-
724 PM CDT FRI MAY 2 2008

...A STRONG THUNDERSTORM WAS AFFECTING WESTERN RUTHERFORD AND
EASTERN WILLIAMSON COUNTIES...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF NOLENSVILLE...OR 14 MILES WEST
OF MURFREESBORO...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL...SMALLER THAN PEAS...AND GUSTY WINDS AROUND 40 MPH ARE
EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL AFFECT MURFREESBORO BY 735 PM CDT...AND
NORTHEAST RUTHERFORD COUNTY BY 755 PM CDT.

END/ORCHANIAN
Special weather statement, May 2, 9:38 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
938 PM CDT FRI MAY 2 2008

TNZ059-060-094-030345-
LAWRENCE-MAURY-WILLIAMSON-
938 PM CDT FRI MAY 2 2008

...A STRONG THUNDERSTORM WAS AFFECTING LAWRENCE...MAURY AND
WILLIAMSON COUNTIES...

AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF COLLINWOOD...OR 13 MILES WEST OF
LAWRENCEBURG...MOVING NORTHEAST AT 45 MPH.

THIS STORM WILL BE NEAR...
  MOUNT PLEASANT BY 1015 PM CDT.
  COLUMBIA BY 1030 PM CDT.
  SPRING HILL BY 1040 PM CDT.
  SPRING HILL BY 1045 PM CDT.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

END/ORCHANIAN
Special weather statement, May 2, 11:49 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1149 PM CDT FRI MAY 2 2008

TNZ005>007-023-025-026-030515-
CHEATHAM-DICKSON-HOUSTON-MONTGOMERY-ROBERTSON-STEWART-
1149 PM CDT FRI MAY 2 2008

...A STRONG THUNDERSTORM WAS AFFECTING CHEATHAM...DICKSON...
HOUSTON...MONTGOMERY...ROBERTSON AND STEWART COUNTIES...

AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ERIN...MOVING NORTHEAST AT 50 MPH.

THIS STORM WILL BE NEAR...
  5 MILES SOUTHEAST OF CLARKSVILLE BY 1210 AM CDT.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

JLM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

5.0 hours before the tornado, 88 km from the path. May 3, 2008.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 217 joules per kilogram, CIN -85, lifted condensation level 1274 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-05-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 273 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-85 J/kg
Surface CAPE
60 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Clarksville/Outlaw (CKV), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2008 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of May 2, 2008

39 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 21:04 AM CDTEF2Douglas, KS2.2100$260,000
May 21:45 AM CDTEF0Creek, OK7.0250$20,000
May 21:56 AM CDTEF3Clay, MO0.975$4.0 million
May 22:03 AM CDTEF2Clay, MO1.475$10 million
May 23:03 AM CDTEF1Rogers, OK9.05002$55,000
May 23:03 AM CDTEF1Mayes, OK0.5100$20,000
May 25:52 AM CDTEF0Douglas, MO7.4250
May 26:02 AM CDTEF0Douglas, MO0.3100$100,000
May 28:15 AM CDTEF3Conway, AR45.31,600524$47 million
May 28:28 AM CDTEF1Van Buren, AR1.1100
May 28:30 AM CDTEF1Van Zandt, TX1.3758$300,000
May 29:03 AM CDTEF1Howard, AR4.150$100,000
May 210:23 AM CDTEF1Pike, AR8.2200$100,000
May 211:15 AM CDTEF2Grant, AR40.730013$9.0 million
May 211:21 AM CDTEF1Rusk, TX6.4100$50,000
May 211:23 AM CDTEF2Dallas, AR22.9200$3.5 million
May 211:55 AM CDTEF1Panola, TX3.8200$400,000
May 212:56 PM CDTEF1Lonoke, AR2.5200$1.0 million
May 21:01 PM CDTEF0Woodruff, AR2.150$3,000
May 21:02 PM CDTEF1Prairie, AR1.7250
May 21:05 PM CDTEF1Prairie, AR2.6100$1,000
May 21:39 PM CDTEF0Dunklin, MO0.325$20,000
May 21:40 PM CDTEF0Monroe, AR0.350$3,000
May 22:54 PM CDTEF2Mississippi, AR3.41501$500,000
May 23:18 PM CDTEF3Crittenden, AR20.24004$2.0 million
May 23:51 PM CDTEF0Livingston Parish, LA0.120
May 24:25 PM CDTEF2Dyer, TN1.440$40,000
May 25:48 PM CDTEF2Union, MS3.1440$250,000
May 26:00 PM CDTEF2Union, MS0.5100$75,000
May 26:12 PM CDTEF1Union, MS3.575$50,000
May 26:41 PM CDTEF1Prentiss, MS13.8150$100,000
May 26:52 PM CDTEF2Chicot, AR10.5400$1.5 million
May 27:32 PM CDTEF0Washington, MS3.050
May 28:01 PM CDTEF0Morehouse Parish, LA3.350
May 28:07 PM CDTEF1Bolivar, MS9.7200$20,000
May 211:57 PM CDTEF1Montgomery, TN0.750$5,000
May 212:05 AM CDTEF1Montgomery, TN0.5503$20,000
May 212:10 AM CDTEF1Montgomery, TN0.350$100,000
May 212:49 AM CDTEF1Leflore, MS1.3300$40,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.